How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Gary Your Own Question
Dr. Gary
Dr. Gary, Dog Veterinarian
Category: Dog
Satisfied Customers: 19293
Experience:  DVM, Emergency Veterinarian; BS (Physiology) Michigan State Univ
Type Your Dog Question Here...
Dr. Gary is online now
A new question is answered every 9 seconds

I gave my dog a half tablet of zyrtec d. Not realizing dogs

This answer was rated:

I gave my dog a half tablet of zyrtec d. Not realizing dogs should not consume pseudoephrine. So we can say he got 60mg of the pseudoephrine. He is a 20lb dog. I administered this medication around 830pm last evening so about 7-8 hours ago. The only reason I realized maybe I should research side effects of zyrtec d was because he wasn't falling asleep. I realize it's a stimulant as I am an Rn. I read the potential side effects. Like I said he is just very alert, not restless in the aspect of running around just sitting and staring. Should I be rushing him to the vet ?
Hello, I'm Dr Gary. I've been practicing veterinary medicine since 2007. I look forward to helping with your questions/ concerns.

That is a pretty heavy Pseudoephedrine dose for a 20 lb dog. I would expect to see an elevated heart rate, hypertension and neurologic signs of tremors and potentially seizures. It sounds like you're not really seeing too much in the way of signs. You can try to get a heart rate- listening over the chest. If it's > 180 beats per minute, then I would take him in to give him something to bring that down. If < 180, then it's not all that high where I would worry too much.

If you do just let him ride it out at home, you can expect to see signs for 8-12 hours. If you do notice any tremors/ seizures or the heart rate jumps up, then run him in and we can give meds to bring that down (beta blockers) and meds to stop tremors.

I hope this helps, let me know if you have any other questions.

Customer: replied 2 years ago.
I got a heart rate of 82 on his femoral
That's pretty low. Try feeling over his heart instead. He may have some dropped pulses. I would expect him to be in the 140-160 range.
Customer: replied 2 years ago.
I'm only getting low 100s. Is that a concern? He is appearing less restless. He relaxes now when I rub him. Just throughout the night he didn't sleep when he is typically a dog that falls asleep in you lap. He is drinking water and has been out to the bathroom
Low 100's is normal. It sounds like the Pseudo that he did get has run it's course for the most part.
Dr. Gary and other Dog Specialists are ready to help you
Hi Kristen,

I'm just following up on our conversation about Arnold. How is everything going?

Dr. Gary

Related Dog Questions